arrow-right-realarrow-right-whitearrow-rightback-to-topdoctordownloadfacebookinstagramlogo-markerlogo-wordmarkpodcastsearchsearch_whitetwitter
Close Modal

Blog


Currently filtering by tag: Tubulointerstitial nephritis

Twitter Poll (August 7, 2019)

ANSWER: D The most common finding on kidney biopsies in patients with immune checkpoint inhibitors (ICPIs)–induced AKI is acute tubulointerstitial nephritis. Less frequently, granulomatous interstitial nephritis and TMA have also been reported. The two main ICPIs are anti-cytotoxic T-lymphocyte-associated protein 4 (CTLA-4) and anti-programmed cell death protein 1 (PD-1). The onset of kidney injury seen with PD-1 inhibitors is usually late (3-10 months) compared to CTLA-4 antagonists-related renal injury, which happens earlier (2-3 months). PD-1 inhibitors, as opposed to CTLA-4 inhibitors, have been associated with kidney rejection in transplantation. Steroids appear to be effective in treating the immune-related adverse effects...

Not Quite Nodular

This biopsy came from a 70-year-old gentleman with acute renal failure. He had a known history of diabetes, hypertension, and chronic kidney disease.  His baseline serum creatinine is between 1.7 mg/dl and 1.9 mg/dl and was found to be elevated up to 2.9 mg/dl. Proteinuria was quantified as 0.2 g/g on urine protein to creatinine ratio.  Urinalysis showed trace blood and protein.  While processing the clinical information, one has to admit that this clinical presentation is not an unusual one.  A fair number of patients will have a decline in renal function that reflects the reality of an already struggling...

CIN Due To PPI

Chronic interstitial nephritis (CIN) is diagnosed when interstitial inflammation is present in areas of fibrosis (A) in combination with the presence of tubulitis (B). The most common etiologies include autoimmune disease (e.g. Sjögren’s, TINU, IgG4-related disease) and longstanding drug-induced hypersensitivity reaction. The case shown here is from a patient with CIN secondary to treatment with a proton pump inhibitor (PPI). The risk of CKD from PPI therapy is well known. Kidney biopsies from patients with renal function decline resulting from PPI therapy most commonly show a CIN pattern of injury. This is one of the most common medication-induced etiologies of...

Diagnose This! (February 13, 2017)

Please pick the best answer. These images show characteristic findings of which of the following diseases: A) IgG4-Related Disease B) Lupus Nephritis C) Sjögren’s Syndrome-Related Tubulointerstitial Injury D) Anti-Brush Border Antibody Tubulointerstitial Nephritis E) Aristolochic Acid Nephropathy F) Mesoamerican Nephropathy Answer: D. Immune complex tubulointerstitial nephritis due to autoantibodies to the proximal tubule brush border is a recently described entity arising from IgG autoantibodies targeting the proximal tubule brush border. Associated immune complex deposits were also reported within the proximal tubule basement membranes and focal, segmental subepithelial space, reminiscent of early membranous glomerulopathy. Further reading: https://www.ncbi.nlm.nih.gov/pubmed/26334028